Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 334, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 5:00 PM CDT for 4 counties in Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2017, 5:00 PM CDT (22:00 UTC)
- Expired
- Oct 6, 2017, 5:36 PM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
041
WUUS53 KDDC 062200
SVRDDC
KSC067-129-187-189-062300-
/O.NEW.KDDC.SV.W.0334.171006T2200Z-171006T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
500 PM CDT FRI OCT 6 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Morton County in southwestern Kansas...
Western Grant County in southwestern Kansas...
Stanton County in southwestern Kansas...
Northwestern Stevens County in southwestern Kansas...
* Until 600 PM CDT
* At 500 PM CDT, a severe thunderstorm was located 5 miles southwest
of Manter, or 12 miles southwest of Johnson City, moving northeast
at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ulysses, Johnson City, Manter, Big Bow, The Saunders Elevator and
The Milepost Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3753 10204 3773 10137 3731 10136 3733 10204
TIME...MOT...LOC 2200Z 245DEG 40KT 3746 10194
HAIL...1.50IN
WIND...70MPH
$$
UMSCHEID2 follow-up statements
483
WWUS53 KDDC 062221
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
521 PM CDT FRI OCT 6 2017
KSC129-189-062231-
/O.CAN.KDDC.SV.W.0334.000000T0000Z-171006T2300Z/
Morton KS-Stevens KS-
521 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON AND
NORTHWESTERN STEVENS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3758 10179 3773 10137 3740 10137 3740 10179
TIME...MOT...LOC 2221Z 248DEG 41KT 3755 10166
$$
KSC067-187-062300-
/O.CON.KDDC.SV.W.0334.000000T0000Z-171006T2300Z/
Grant KS-Stanton KS-
521 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WESTERN GRANT AND SOUTHEASTERN STANTON COUNTIES...
At 521 PM CDT, a severe thunderstorm was located 5 miles east of
Johnson City, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ulysses, Johnson City, Big Bow and The Milepost Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 10179 3773 10137 3740 10137 3740 10179
TIME...MOT...LOC 2221Z 248DEG 41KT 3755 10166
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID225
WWUS53 KDDC 062236
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
536 PM CDT FRI OCT 6 2017
KSC067-187-062245-
/O.CAN.KDDC.SV.W.0334.000000T0000Z-171006T2300Z/
Grant KS-Stanton KS-
536 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRANT AND SOUTHEASTERN
STANTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3758 10179 3773 10137 3740 10137 3740 10179
TIME...MOT...LOC 2233Z 245DEG 40KT 3762 10147
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:39 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Oct 6, 2:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 239 PM CDT Fri Oct 6 2017 ...Updated Short and Long Term Sections... .MESOSCALE DISCUSSION... Issued at 1247 PM CDT Fri Oct 6 2017 Latest subjective surface analysis depicts a nearly stalled front stretching from west-central KS near Syracuse into north-central KS. Anomalously high boundary layer moisture for October via dewpoints in the mid 60s to near 70 ahead of this front already is triggering MUCAPE values exceeding 2000 J/kg. The 18 UTC DDC sounding is still showing a decent level of inhibition around 800-hPa that will keep convection from developing through 20-21 UTC. However, as a vigorous upper wave currently over the Rockies approaches the region later this afternoon, this cap will disappear quickly. With 0-6 bulk shear over 40 kt, supercells look likely and with elongated hodographs via strong upper trop winds, any supercells that develop could drop baseball or larger hail. In addition, with backed low-level winds along the front for locations near and west of highway 283, a few tornadoes will also be possible as 0-1 SRH exceeds 150. The best threat for tornadoes will exist from 3-6 pm, especially along a Johnson to Garden City to Jetmore line. With this stated, given that the mean cloud layer winds are nearly parallel to this front, upscale growth of the convection into line segments is very likely by early evening. Strong winds will be the main driving force by that point. Final issue will involve training of convection with rain rates producing some potential for flooding. Given nearly saturated soils along and east of highway 183, a flood watch has been issued. && .SHORT TERM...(This evening through Saturday) Issued at 238 PM CDT Fri Oct 6 2017 For details on thunderstorms and severe convective threat see Meso discussion above. Otherwise, aforementioned front will slide quickly southeast through Kansas this evening to overnight as the main upper trough moves into the Great Plains. This will effectively shut down precipitation chances from west to east during the late evening to early overnight. The pressure jump behind this front will trigger a brief period with higher gusts via an isallobaric wind but otherwise winds will ease gradually overnight with low temps in the 40s to lower 50s expected. This will set the stage for a mild and dry Saturday as subsidence behind the exiting upper wave dominates while surface high pressure allows winds to turn light. .LONG TERM...(Saturday night through Friday) Issued at 238 PM CDT Fri Oct 6 2017 Sunday will be a transition day between upper waves moving across the region as the next large upper trough digs into the Intermountain West. This will allow the lee trough to deepen with associated south to southwest winds bringing mild temps. This will then set the stage for another active weather day Monday into early Tuesday as the system mentioned above plows into the Great Plains. This will push a strong cold front through the region Monday into Monday night. While threat for severe weather looks minimal with this event a chance for rain will still exist over most of the region. Main question behind this front will be potential for some patchy frost Monday night and possibly again the next night as a clear sky, light winds, and very dry air promotes temps in the 30s. Remainder of the week will then see the pattern repeat yet again with the wave from Mon/Tue exiting to the east while another system digs into the Intermountain West. This will result in dry conditions with temperatures rebounding back above normal Wednesday and Thursday but then a chance of storms returning by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1247 PM CDT Fri Oct 6 2017 Active late afternoon to evening expected for the southwest into central KS terminals. Specifically, a cold front will push through the region later today into tonight with thunderstorms likely including several severe storms. Highest threat for storms will exist between 6 to 10 pm this evening as individual storms congeal into a line. Outside of these storms ceilings will remain at worst in the MVFR range. Behind this front winds will turn to the north and become gusty this evening to early overnight and as cloud clear during the overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 77 50 79 / 90 0 0 0 GCK 47 77 47 78 / 80 0 0 0 EHA 47 77 48 79 / 30 0 0 0 LBL 50 78 48 80 / 90 0 0 0 HYS 50 75 49 78 / 90 0 0 0 P28 55 77 51 81 / 80 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through late tonight for KSZ031-046-065-066-079. && MESOSCALE...AJohnson SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...AJohnson
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 252 PM CDT Fri Oct 6 2017 KSZ030-031-043>046-061>066-074>081-084>090-070900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Conditions continue to favor a risk for strong to severe thunderstorms starting later this afternoon and continuing into the evening hours. For locations along and west of highway 183, the risk will be mostly confined between 4 to 8 pm. These storms will be capable of producing very large hail with maximum hail size of at least baseballs highly probable with some potential for even larger hail. In addition damaging winds up to 70 mph and even a few tornadoes will exist with these storms. For locations east of highway 183, the risk will be confined more into the 7 to 11 pm time frame with damaging winds up to 80 mph possible along with hail up to golf ball size. Very heavy rainfall may result in some localized flooding for areas along and east of highway 183 during the evening where a wet and saturated soil already exists from rainfall in the last week. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Monday night and again Tuesday night may see temperatures drop to near freezing for locations mainly west of highway 283. Days 2-7 Hazards ---------------- * Saturday - Fire weather: Limited risk * Sunday - Fire weather: Limited risk * Monday - Freeze: Elevated risk - Fire weather: Limited risk * Tuesday - Freeze: Elevated risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Oct 6, 4:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST 3 WNW CHARLESTON 37.88N 100.61W
10/06/2017 E60 MPH GRAY KS PUBLIC
&&
RMLLocal storm report, Oct 6, 4:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 5 SSW PIERCEVILLE 37.81N 100.72W
10/06/2017 E1.00 INCH FINNEY KS PUBLIC
THE HAIL WAS JAGGED.
&&Local storm report, Oct 6, 4:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 6 SW KALVESTA 37.99N 100.35W
10/06/2017 E1.00 INCH GRAY KS EMERGENCY MNGR
PEA TO QUARTER SIZE AT CROSS SECTION OF B
RD. AND HIGHWAY 23.
&&
RMLLocal storm report, Oct 6, 4:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 9 NE CHARLESTON 37.96N 100.45W
10/06/2017 E1.00 INCH GRAY KS PUBLIC
REPORTED ON SOCIAL MEDIA.
&&
MRLocal storm report, Oct 6, 4:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 10 NW KALVESTA 38.15N 100.43W
10/06/2017 E1.00 INCH FINNEY KS PUBLIC
&&
RMLLocal storm report, Oct 6, 4:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL JETMORE 38.09N 99.89W
10/06/2017 E1.75 INCH HODGEMAN KS TRAINED SPOTTER
HEAVY RAIN WITH NICKEL TO GOLF BALL SIZE
HAIL.
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 10:26 AM CDT | Flood Watch | DDC | Edwards, Ellis, Pawnee, Rush, Stafford | 12 hr |
| Oct 6, 3:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 50 min |
| Oct 6, 4:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 25 min |
| Oct 6, 4:06 PM CDT | Special Weather Statement | DDC | Hamilton | 39 min |
| Oct 6, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 39 min |
| Oct 6, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Oct 6, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Oct 6, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 36 min |
| Oct 6, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 34 min |
| Oct 6, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 54 min |
| Oct 6, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 54 min |
| Oct 6, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 48 min |
| Oct 6, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 33 min |
| Oct 6, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Pawnee | 53 min |
| Oct 6, 6:28 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell | 62 min |
| Oct 6, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Oct 6, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.